Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 11, NWS Medford, OR

October 25, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Oct 25, 2019, 9:35 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Oct 28, 2019, 5:00 AM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2019, 9:35 AM PDT (16:35 UTC)
In effect from
Oct 28, 2019, 5:00 AM PDT
Expired
Oct 28, 2019, 9:00 PM PDT
In force
16 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WHUS46 KMFR 251635
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
935 AM PDT Fri Oct 25 2019

...Sneaker Waves Possible Monday...

.Long period ocean swell will combine with other waves creating 
the possibility for sneaker waves at all beaches Monday.

ORZ021-022-260045-
/O.NEW.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/
South Central Oregon Coast-Curry County Coast-
935 AM PDT Fri Oct 25 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY EVENING...

The National Weather Service in Medford has issued a Beach
Hazards Statement for sneaker waves...which is in effect from 
early Monday morning through Monday evening. 

* Hazards...Sneaker waves with unusually high run-up.

* Timing...5 AM Monday morning through 9 PM Monday.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock
  unsuspecting people over and drag them out to sea. Shock and 
  hypothermia can occur quickly in the cold Pacific waters. Logs 
  and other debris can be lifted and floated by these waves, 
  crushing or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Stay off of rocks, logs, and jetties. 

Never turn your back on the ocean.

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
7 follow-up statements
814 
WHUS46 KMFR 260046
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
546 PM PDT Fri Oct 25 2019

...Sneaker Waves Possible Monday...

.Long period ocean swell will combine with other waves creating
the possibility for sneaker waves at all beaches Monday.

ORZ021-022-270100-
/O.CON.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/
South Central Oregon Coast-Curry County Coast-
546 PM PDT Fri Oct 25 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SUNDAY
   NIGHT THROUGH MONDAY EVENING...

* Hazards...Sneaker waves with unusually high run-up.

* Timing...5 AM Monday morning through 9 PM Monday.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock
  people over and drag them out to sea. Shock and hypothermia can
  occur quickly in the cold Pacific waters. Logs and other debris
  can be lifted and floated by these waves, crushing or entrapping 
  victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Stay off of rocks, logs, and jetties.

Never turn your back on the ocean.

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
130 
WHUS46 KMFR 262045
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
145 PM PDT Sat Oct 26 2019

...Sneaker Waves Possible Monday...

.Long period ocean swell will combine with other waves creating
the possibility for sneaker waves at all beaches Monday.

ORZ021-022-271200-
/O.CON.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/
South Central Oregon Coast-Curry County Coast-
145 PM PDT Sat Oct 26 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SUNDAY
NIGHT THROUGH MONDAY EVENING...

* Hazards...Sneaker waves with unusually high run-up.

* Timing...5 AM Monday morning through 9 PM Monday.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Stay off of rocks, logs, and jetties.

Never turn your back on the ocean.

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
888 
WHUS46 KMFR 271128
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
428 AM PDT Sun Oct 27 2019

...Sneaker Waves Possible Monday...

.Long period ocean swell will combine with other waves creating
the possibility for sneaker waves at all beaches Monday.

ORZ021-022-281200-
/O.CON.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/
South Central Oregon Coast-Curry County Coast-
428 AM PDT Sun Oct 27 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH MONDAY EVENING...

* Hazards...Sneaker waves with unusually high run-up.

* Timing...5 AM Monday morning through 9 PM Monday.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Stay off of rocks, logs, and jetties.

Never turn your back on the ocean.

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
545 
WHUS46 KMFR 272218
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
318 PM PDT Sun Oct 27 2019

...Sneaker Waves Possible Monday...

.Long period ocean swell will combine with other waves creating
the possibility for sneaker waves at all beaches Monday.

ORZ021-022-280630-
/O.CON.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/
South Central Oregon Coast-Curry County Coast-
318 PM PDT Sun Oct 27 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH MONDAY EVENING...

* Hazards...Sneaker waves with unusually high run-up.

* Timing...5 AM Monday morning through 9 PM Monday.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay off of rocks, logs, and jetties.

Never turn your back on the ocean.

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
447 
WHUS46 KMFR 280515
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1015 PM PDT Sun Oct 27 2019

...Sneaker Waves Possible Monday...

.Long period ocean swell will combine with other waves creating
the possibility for sneaker waves at all beaches Monday.

ORZ021-022-282300-
/O.CON.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/
South Central Oregon Coast-Curry County Coast-
1015 PM PDT Sun Oct 27 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM PDT MONDAY
THROUGH MONDAY EVENING...

* Hazards...Elevated risk of sneaker waves.

* Timing...5 AM Monday morning through 9 PM Monday.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay off of rocks, logs, and jetties.

Never turn your back on the ocean.

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
048 
WHUS46 KMFR 282157
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
257 PM PDT Mon Oct 28 2019

...Sneaker Waves Possible into This Evening...

.Long period ocean swell will combine with other waves creating
the possibility for sneaker waves at all beaches.

ORZ021-022-290400-
/O.CON.KMFR.BH.S.0011.000000T0000Z-191029T0400Z/
South Central Oregon Coast-Curry County Coast-
257 PM PDT Mon Oct 28 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* Hazards...Elevated risk of sneaker waves.

* Timing...Through through 9 PM this evening.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay off of rocks, logs, and jetties.

Never turn your back on the ocean.

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
761 
WHUS46 KMFR 290334
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
834 PM PDT Mon Oct 28 2019

ORZ021-022-290445-
/O.EXP.KMFR.BH.S.0011.000000T0000Z-191029T0400Z/
South Central Oregon Coast-Curry County Coast-
834 PM PDT Mon Oct 28 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM PDT THIS EVENING...

While the enhanced threat of sneaker waves has diminished, they
always remain possible. Beachgoers should continue to exercise 
caution. Never turn your back on the ocean. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Oct 25, 8:57 AM PDT, 38 minutes earlier.

Area forecast discussion, Oct 25, 8:57 AM PDT, 38 minutes before
Area Forecast Discussion
National Weather Service Medford OR
857 AM PDT Fri Oct 25 2019

.Updated Marine discussion.

.DISCUSSION...
The forecast is on track so far this morning. Fog lingers in the
Umpqua valley and is expected to clear around, or shortly after
noon. All other areas have clear or near clear skies at the
moment. Clouds associated with a weak front are beginning to
encroach on the coast. Precipitation is still expected to be
confined mainly to the higher terrain on the west side. A broad
ridge will build in after and easterly offshore flow seems likely
on Sunday. This will be accompanied by a dry airmass shift and
creates a potential for overnight lows to drop into the mid 30s
for west side valleys Monday morning.

&&

.MARINE...Updated 800 AM PDT Friday 25 October 2019...Moderate north
winds will continue today, but will be weaker compared previous days
as a front approaches from the north disrupting the thermal trough
pattern. Strongest winds will be from Cape Blanco south this morning
into this afternoon.  A fresh short period swell will result in
small craft advisory conditions for most areas south of Reedsport
through this afternoon. A weak front will move onshore late this
afternoon into this evening, and the thermal trough will redevelop
this evening and tonight then persist into Sunday before weakening
again. This will bring areas of gale force north winds to areas
south of Cape Blanco and hazardous steep to very steep seas to all
areas. The strongest winds and steepest seas will occur south of
Port Orford, with hazardous seas generally beyond 8 nm from shore
south of Bandon. Winds will diminish Monday, but seas will likely
remain hazardous to small craft into Tuesday. -CC

&&

.PREV DISCUSSION... /Issued 454 AM PDT Fri Oct 25 2019/

DISCUSSION...The weak offshore flow will give way to onshore flow
ahead of a weak front that moves across the region later today
into tonight. There may some very isolated showers inland, mostly
on the west side, the main contribution to added precipitation
will be on the ridges from the Cascades to the eastern portions of
the coastal ranges. With the marine push in moderate northerly
flow at the ridge levels trees at higher elevations in this area
will see a saturated air mass with trees "collecting moisture".
After the front moves through the area strong east winds.
especially at ridge levels and near the coast, set up quickly.
This flow will be coming from a much cooler air mass than we have
been seeing, and although the offshore winds will be strong an
dry, temperatures will be a good deal cooler than the past
several days through the weekend into next week. The deep upper
trough shifts east with an upper ridge building into the region by
Tuesday. The thermal trough looks to move inland Wednesday,
loosening the gradient and decreasing the gusty offshore winds.
Sven

AVIATION...For the 25/12Z TAFs...Along the coast and over the
coastal waters...VFR conditions will continue into this afternoon.
The general consensus suggest ceilings could lower to MVFR and
occasional IFR for a few hours early this evening at North Bend and
included the lower conditions in the TAF. The lower ceilings should
impact mainly areas from Cape Blanco north. A drier air mass will
follow with decreasing cloud cover tonight, however confidence on
when this will happen is low to medium, so watch for updates to the
North Bend TAF.

Over the Umpqua Basin...Low clouds with patchy to areas of fog will
persist for most of the morning. The TAF at Roseburg shows improving
conditions at 18z, but it could occur on either side of the hour.
Once the low clouds/fog burn off, VFR conditions are expected into
this evening. Onshore flow will increase tonight with marine stratus
developing with MVFR ceilings, but confidence on the timing is low
to moderate at Roseburg.

Over the remainder of the area...VFR conditions will prevail through
the TAF period, although some higher terrain will become obscured
from the Cascades west tonight with isolated showers. -Petrucelli

FIRE WEATHER...Updated 430 AM PDT Friday 25 October 2019...
A very dry air mass remains in place over the region. Some marine
influence will begin to return to coastal areas south of Cape
Blanco today, so humidity may actually rise there during the day.
And despite a slight uptick in RH inland, it will remain quite
dry.

A frontal system will push onshore later today and tonight.
Models have been mostly dry with this front, with a stronger
marine push bringing low clouds in the northerly winds, ridges in
places from the cascades westward will likely see some light
drizzle under the canopies as the moisture is collected in the
trees. Humidity will be up with better recoveries area wide
tonight as the front settles southward. Then, a cold upper trough
will move southward into the area this weekend. Strongest push of
cold air will be felt east of the Cascades, but this will also
mean the redevelopment of the thermal trough along the coast. As a
result, we expect another round of offshore northeast to east
winds, strongest Saturday night into Sunday. Current guidance
indicates wind gusts of 30 to 40 mph are possible at some of the
more exposed ridges of SW Oregon and NW California. Humidity will
also lower again significantly, with poor-moderate RH recoveries
expected Sunday night and Monday night over the mid-upper
slopes/ridges. Dry weather will continue right through at least
the middle of next week.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Sunday for PZZ350-356-370.
     Gale Warning from 5 PM this afternoon to 11 AM PDT Sunday for
     PZZ356-376.
     Hazardous Seas Warning from 5 PM this afternoon to 11 AM PDT
     Sunday for PZZ350-356-370-376.
     Small Craft Advisory until 5 PM PDT this afternoon for PZZ376.

MB/MB/MB

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.